Rose Ortiz is a 72 year old widow who lives alone, although close to her daughter’s house. Ms Ortiz has mild
heart failure and is being treated with:
Digoxin 0.125mg PO daily
Frusemide 40mg PO daily
Restricted sodium diet (2 g per day)
For the last several weeks Ms Ortiz has complained that she feels weak and sometimes faint, light-headed
and dizzy. Serum electrolytes showed a potassium of 2.4 mmol/l (3.5 – 5.0 mmol/l). Slow K 2 PO daily are
Ms Ortiz’s health history reveals she has rigidly adhered to her sodium-restricted diet and has been taking her
medications as prescribed, with the exception of occasionally taking an additional ‘water pill’ when her ankles
swell. She takes a laxative every evening to ensure a daily bowel movement. Ms Ortiz states she is reluctant
to take the potassium prescribed because her neighbour complains that his potassium upsets his stomach.
Physical assessment findings:
HR 70 (regular)
Muscle strength upper extremities: equal and normal
Muscle strength lower extremities: equal with mild weakness
No sensory deficits are apparent
1. What is the pathophysiological basis for Ms Ortiz’s hypokalaemia (decreased potassium)?
2. What clinical manifestations of hypokalaemia is she experiencing?
3. What planning should we do for Ms Ortiz? How can we advise her on her current condition –
what has caused it and what she can do to avoid it in the future.
4. What aims should we have for Ms Ortiz’s outcomes?
5. What do we need to do to implement this plan?
6. How might the chronic use of laxatives contribute to hypokalaemia?
7. Describe the interaction of digoxin, diuretics and potassium.
8. As the registered nurse, how do you know that the education pertaining to medication
compliance has been effective?